Kansas, 2007

Tornadoes and Flash Flood in Kansas, May 23 to 24, 2007

May 23 to 24, 2007 · NWS DDC · 62 events in 15 counties and zones

A second day in a row of severe weather produced reports of large hail and isolated brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A second day in a row of severe weather produced reports of large hail and isolated brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 2:14 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 23, 2:14 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT WED MAY 23 2007

.DISCUSSION...

DAYS 1-2...

PRIMARY FOCUS TODAY WILL BE THE POTENTIAL FOR SEVERE WEATHER AND
POSSIBLE FLOODING LATER TONIGHT.

12Z UPPER AIR ANALYSIS AND W/V LOOP WAS SHOWING OUR NEXT S/W TROF
MOVING EAST ACROSS NE AZ/NW NM AT 12Z. AS THIS SYSTEM CONTINUES IT
EASTWARD PROGRESSING HAVE BEEN WATCHING LIGHTNING STRIKES STEADILY
INCREASING OVER THE LAST FEW HOURS ACROSS NC NM/SC CO. ALSO
OBSERVING STEADY PRESSURE FALLS VIA MSAS OVER NE NM/SE CO EARLIER
THIS AFTERNOON. RUC AND NAM ALL ARE IN AGREEMENT WITH AN AREA OF
LOW PRESSURE DEVELOPING IN THIS AREA DURING THE EVENING HOURS WITH
WARM FGEN DEVELOPING IN OUR SOUTHERN CWA. THUNDERSTORMS ARE THEN
LIKELY TO DEVELOP ALONG THIS BOUNDARY AND MOVE EAST NORTHEAST. GIVEN
THE STORM ENVIRONMENT ANY STORM THAT DEVELOPS WILL LIKELY BECOME
SEVERE. A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

AN MCS IS ALSO EXPECTED TO DEVELOP EARLY TONIGHT OVER SE CO AS THE
MAIN UPPER LEVEL TROF MOVES OUT OF THE ROCKIES INTO THE PLAINS. THIS
WILL BRING THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS TO SW KS.
LOOKS LIKE EVERYONE WILL SEE SOMETHING WITH THE BETTER DYNAMICS
SUPPORTING HEAVY RAIN BEGIN OVER OUR SOUTHERN AND EASTERN CWA. WILL
THEREFORE KEEP CURRENT FFA GOING AND EXPAND IT FURTHER SW TO THE
COLORADO BORDER.

AS THE MAIN TROF SLIDES EAST OF THE AREA ON THURSDAY THE RAIN
WILL TAPER OFF FROM NW TO SE. SKIES WILL BRIEFLY CLEAR AND WINDS
SUBSIDE AS HIGH PRESSURE BUILDS INTO THE AREA.

DAYS 3-7...

FRI NIGHT-SAT NIGHT. AS WED-THURS STORM EJECTS NORTH OF GREAT
LAKES REGION...A SECONDARY SMALLER SYSTEM WILL TRACK ACROSS
NORTHERN PLAINS FRIDAY NIGHT INDUCING SURFACE CYCLOGENESIS OVER
NEB PANHANDLE AREA AND BLACK HILLS. THIS WILL DRAW RESIDUAL
MOISTURE NORTHWARD THROUGH WESTERN KANSAS. GOING FCST SHOWS 30
POPS OVER WESTERN CWA FOR POTENTIAL CONVECTION ALONG SOUTHWARD
EXTENDING LEE TROUGH...AND WITH FAIRLY COOL MID LEVEL
TEMPS...THINK THIS IS NOT A BAD FCST. AS THIS SYSTEM AND
ASSOCIATED SURFACE LOW MOVE RAPIDLY INTO GREAT LAKES REGION...A
COLD FRONT WILL PUSH INTO KANSAS BY SATURDAY...WITH ADVECTION OF
HIGHER QUALITY MOISTURE FROM THE SOUTH. THINK 30-40 POPS ARE
CERTAINLY WARRANTED FOR MOST OF SOUTHWEST KANSAS LATE SATURDAY AND
INTO SAT NIGHT.

SUN-MON.  THE NORTHERN STREAM POLAR JET WILL BE FAIRLY ZONAL WITH
PROGRESSIVE SHORT WAVE TROUGHS.  THE NEXT ONE IN LINE WILL COME INTO
THE PAC NORTHWEST REGION AND NORTHERN ROCKIES BY LATE SUNDAY...WITH
LEE TROUGH DEVELOPING ONCE AGAIN OVER THE CENTRAL/NORTHERN HIGH
PLAINS AND A RETURN TO SOUTHEASTERLY SURFACE FLOW...PER 23/00Z RUN
OF ECMWF.  GFS IS A LITTLE FARTHER WEST WITH SURFACE HIGH AXIS AND
KEEPS THE FRONT MORE DEFINED ON SUNDAY NEAR THE OK/KS BORDER.  WILL
KEEP NEAR 30 POPS GOING FOR ENTIRE FCST AREA SUNDAY.  ON
MONDAY...BEST OVERALL SETUP FOR SEVERE WEATHER WILL BE OVER THE
NORTHERN PLAINS IT WOULD APPEAR AS SURFACE LOW ONCE AGAIN SETS UP
AHEAD OF THE NORTHERN PLAINS SHORT-WAVE TROUGH.

TUES-WED.  OUT THIS FAR...IT IS QUITE UNCLEAR WHAT WILL HAPPEN TO
INFLUENCE SOUTHWEST KANSAS WEATHER...HOWEVER LARGE SCALE PATTERN
WITH CONTINUED FAIRLY FAST PROGRESSION OF NORTHERN CONUS
SYSTEMS...AND RIDGING OVER THE CENTRAL AND SOUTHERN ROCKIES WOULD
SUGGEST WARM TEMPERATURES IN THE UPPER 80S AND AT BEST A
CLIMATOLOGICAL CHANCE OF PCPN...IF NOT A LITTLE LESS...WHICH IS
PRIMARILY BASED ON THE ECMWF PROG.

&&

.AVIATION...

PRIMARY CONCERN FOR AVIATION FCST WILL BE THE THUNDERSTORM IMPACTS
ON THE DDC, GCK, HYS TERMINALS AND THE TIMING OF THE STORMS.
CURRENT SET OF TAFS HAVE A DECENT HANDLE ON THE SITUATION FOR THIS
EVENING/TONIGHT AND DO NOT PLAN TO DEVIATE MUCH FROM THE TAF FCST.
WIDESPREAD THUNDERSTORMS ARE EXPECTED AND STRONG WINDS ASSOCIATED
WITH THE STORMS WILL BE THE PRIMARY THREAT...SO MAY GO WITH FAIRLY
HIGH CONVECTIVE VRB WINDS FOR A COUPLE HOURS IN THUNDERSTORM
GROUP.  UP UNTIL STORMS IMPACT TERMINALS...SKY/VIS SHOULD BE VFR FOR
THE MOST PART...ALTHOUGH BROKEN 030-040 WILL BE POSSIBLE AT TIMES
THROUGH THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  71  50  78 / 100  40  10  30
GCK  46  71  48  79 / 100  20  10  30
EHA  47  72  51  77 /  90  20  10  30
LBL  48  72  49  80 / 100  30  10  30
HYS  48  70  49  74 /  90  60  10  20
P28  54  73  52  76 /  90  80  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING
FOR KSZ030-031-044>046-063>066-077>081-087>089.

&&

FN18/25/25
Hazardous weather outlook, May 23, 3:50 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT WED MAY 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT WED MAY 23 2007 /350 AM MDT WED MAY 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR A PORTION SOUTHWEST KANSAS TONIGHT.

A OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE LATE THIS AFTERNOON
INTO THE EVENING...EAST OF A HAYS TO GARDEN CITY TO LIBERAL LINE.
ALONG WITH THE POSSIBILITY OF VERY LARGE HAIL...A FEW TORNADOES
ARE EXPECTED. THE STRONGEST STORMS ARE EXPECTED TO OCCUR AFTER 600
PM CDT. A STRONG TORNADO IS NOT OUT OF THE QUESTION IN THE AREA...ESPECIALLY
EAST OF A KINSLEY TO BUCKLIN TO ASHLAND LINE.

STORMS WILL BECOME MORE WIDESPREAD TONIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR.
A FLOOD WATCH HAS BEEN ISSUED FOR THE OVERNIGHT HOURS AS A FEW
LOCATIONS COULD RECEIVE 2 TO 4 INCHES OF RAIN.

FURTHER WEST...THUNDERSTORMS WILL BE POSSIBLE. A FEW OF THESE
STORMS COULD CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL RETURN TO SOUTHWEST KANSAS BY FRIDAY. STORMS
WILL CONTINUE TO BE POSSIBLE THROUGH MONDAY. AT THIS TIME...IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM THIS EVENING EAST OF
A HAYS TO GARDEN CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 23, 1:16 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             13 SSE OGALLAH          38.81N 99.64W
05/22/2007  E2.00 INCH       TREGO              KS   PUBLIC

1115 PM     HAIL             3 E SCHOENCHEN          38.71N 99.27W
05/22/2007  E1.00 INCH       ELLIS              KS   PUBLIC

1235 AM     HAIL             2 NNE LARNED            38.21N 99.09W
05/23/2007  E1.75 INCH       PAWNEE             KS   PUBLIC

1245 AM     HAIL             6 NE LARNED             38.24N 99.02W
05/23/2007  E1.00 INCH       PAWNEE             KS   PUBLIC

&&

01

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

45 hail, 12 thunderstorm wind, 2 tornado, 1 funnel cloud, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Pratt

When
May 23, 3:41 PM CST
Where
Pratt County, 0.55 mi E of Pratt Muni Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.700, -98.740

Hail, Pratt

When
May 23, 3:53 PM CST
Where
Pratt County, 1.09 mi E of Natrona
Measured
2 in hail
Reported by
Public
Coordinates
37.720, -98.650

Hail, Pratt

When
May 23, 3:56 PM CST
Where
Pratt County, 2.82 mi N of Preston
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.790, -98.560

Hail, Pratt

When
May 23, 4:00 PM CST
Where
Pratt County, 2.82 mi N of Preston
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -98.560

Hail, Pratt

When
May 23, 4:10 PM CST
Where
Pratt County, 3.35 mi WNW of Preston
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.760, -98.610

Hail, Clark

When
May 23, 4:32 PM CST
Where
Clark County, 5.31 mi NW of Ashland
Measured
1.25 in hail
Reported by
Public
Coordinates
37.240, -99.830

Hail, Ford

When
May 23, 4:55 PM CST
Where
Ford County, 1.79 mi ESE of Kingsdown
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -99.720

Hail, Meade

When
May 23, 4:57 PM CST
Where
Meade County, 8.2 mi SSE of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.070, -100.340

Hail, Meade

When
May 23, 5:00 PM CST
Where
Meade County, 9.4 mi SSE of Meade State Park
Measured
1.75 in hail
Reported by
Public
Coordinates
37.050, -100.340

Hail, Ford

When
May 23, 5:11 PM CST
Where
Ford County, 6.72 mi ENE of Ford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.667, -99.637

The hail covered the ground.

Hail, Meade

When
May 23, 5:15 PM CST
Where
Meade County, 3.9 mi ESE of Meade
Measured
2.5 in hail
Reported by
Public
Coordinates
37.250, -100.270

Hail, Kiowa

When
May 23, 5:19 PM CST
Where
Kiowa County, 7.69 mi N of Joy
Measured
1.5 in hail
Reported by
Public
Coordinates
37.710, -99.420

Hail, Meade

When
May 23, 5:35 PM CST
Where
Meade County, 1.79 mi ESE of Fowler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -100.150

Hail, Meade

When
May 23, 5:39 PM CST
Where
Meade County, 3.3 mi E of Fowler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -100.120

Tornado, Edwards

When
May 23, 5:40 PM CST to 5:41 PM CST
Where
Edwards County, 1.76 mi SE of Williams to 2.15 mi SW of Centerview
Rating
EF0
Path length
0.55 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
37.800, -99.310

Brief contact with the ground was visible.

Tornado, Edwards

When
May 23, 5:42 PM CST to 5:44 PM CST
Where
Edwards County, 3.22 mi NNW of Hodges to 2.15 mi NNW of Hodges
Rating
EF0
Path length
1.29 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
37.860, -99.410

No damage was observed.

Hail, Ford

When
May 23, 5:48 PM CST
Where
Ford County, 7.06 mi NW of Bloom
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.560, -99.980

Hail, Edwards

When
May 23, 5:50 PM CST
Where
Edwards County, 6.44 mi SSW of Hodges
Measured
2 in hail
Reported by
Public
Coordinates
37.730, -99.410

Hail, Ford

When
May 23, 6:00 PM CST
Where
Ford County, 3 mi SW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.719, -100.059

Hail, Ford

When
May 23, 6:01 PM CST
Where
Ford County, Dodge City
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
37.750, -100.020

Hail, Ford

When
May 23, 6:01 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.760, -100.010

Thunderstorm Wind, Hamilton

When
May 23, 5:02 PM MST
Where
Hamilton County, Syracuse
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.980, -101.750

Hail, Ford

When
May 23, 6:05 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

Intersection of highway 50 (bypass) and 14th ave.

Hail, Ford

When
May 23, 6:08 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.760, -100.010

Hail, Clark

When
May 23, 6:10 PM CST
Where
Clark County, 7.17 mi W of Minneola
Measured
1.5 in hail
Reported by
Public
Coordinates
37.440, -100.100

Hail, Ford

When
May 23, 6:15 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

Hail, Ford

When
May 23, 6:18 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

Hail, Ford

When
May 23, 6:20 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

Thunderstorm Wind, Hamilton

When
May 23, 5:42 PM MST
Where
Hamilton County, Syracuse
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.980, -101.750

JR/SR high school KSN weather lab report.

Hail, Ford

When
May 23, 6:45 PM CST
Where
Ford County, 6.07 mi E of Ford
Measured
2 in hail
Reported by
Public
Coordinates
37.640, -99.640

Hail, Ford

When
May 23, 6:45 PM CST
Where
Ford County, 2.77 mi N of Howell
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -100.180

Hail, Ford

When
May 23, 7:00 PM CST
Where
Ford County, 1.09 mi W of Spearville
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -99.770

Thunderstorm Wind, Stanton

When
May 23, 7:01 PM CST
Where
Stanton County, Johnson
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.570, -101.750

The wind gust was reported at the KSN weather lab.

Hail, Ford

When
May 23, 7:05 PM CST
Where
Ford County, 1 mi E of Bellefont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.870, -99.632

Hail, Ford

When
May 23, 7:12 PM CST
Where
Ford County, 3.89 mi E of Windthorst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.780, -99.560

Funnel Cloud, Kearny

When
May 23, 7:15 PM CST
Where
Kearny County, 14.67 mi SW of Lakin
Reported by
Trained Spotter
Coordinates
37.800, -101.440

Hail, Finney

When
May 23, 7:15 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -100.860

Hail, Hamilton

When
May 23, 6:15 PM MST
Where
Hamilton County, 1.49 mi NNE of Kendall
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.950, -101.540

Flash Flood, Stafford

When
May 23, 7:30 PM CST
Where
Stafford County, Zenith
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.950, -98.480

Water over the road.

Hail, Ford

When
May 23, 7:30 PM CST
Where
Ford County, 1.29 mi WNW of Spearville
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -99.770

Hail, Hodgeman

When
May 23, 7:30 PM CST
Where
Hodgeman County, 12 mi SE of Hanston
Measured
1.75 in hail
Reported by
Public
Coordinates
37.980, -99.590

Hail, Kearny

When
May 23, 7:45 PM CST
Where
Kearny County, 15.22 mi N of Deerfield
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.200, -101.130

Hail, Finney

When
May 23, 7:52 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
0.88 in hail
Reported by
Public
Coordinates
37.990, -100.990

Thunderstorm Wind, Finney

When
May 23, 8:00 PM CST
Where
Finney County, 4.19 mi N of Garden City
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
38.030, -100.860

Lots of pea sized hail and substantial wheat damage.

Hail, Gray

When
May 23, 8:00 PM CST
Where
Gray County, 8 mi SE of Montezuma
Measured
0.75 in hail
Reported by
Public
Coordinates
37.518, -100.347

Thunderstorm Wind, Finney

When
May 23, 8:02 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.980, -100.860

Measured gust at the Bernadine Sitts school.

Hail, Finney

When
May 23, 8:04 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -100.860

Hail, Finney

When
May 23, 8:05 PM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.010, -100.860

Thunderstorm Wind, Finney

When
May 23, 8:05 PM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.010, -100.860

There was also 1 inch diameter hail with this wind.

Hail, Pawnee

When
May 23, 8:10 PM CST
Where
Pawnee County, 2.17 mi W of Larned
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.180, -99.140

Hail, Pawnee

When
May 23, 8:15 PM CST
Where
Pawnee County, Larned
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.180, -99.100

Hail, Haskell

When
May 23, 8:30 PM CST
Where
Haskell County, 12 mi WNW of Sublette
Measured
0.88 in hail
Reported by
Public
Coordinates
37.546, -101.052

Flood, Pawnee

When
May 23, 8:55 PM CST to 11:55 PM CST
Where
Pawnee County, Larned
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.180, -99.100

Water was over highways 56 and 156.

Thunderstorm Wind, Finney

When
May 23, 8:55 PM CST
Where
Finney County, 5.32 mi WSW of Kalvesta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.050, -100.320

Hail, Finney

When
May 23, 8:55 PM CST
Where
Finney County, 2 mi W of Kalvesta
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -100.267

Thunderstorm Wind, Gray

When
May 23, 9:00 PM CST
Where
Gray County, Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.830, -100.450

Hail, Gray

When
May 23, 9:00 PM CST
Where
Gray County, Ingalls
Measured
1.75 in hail
Reported by
Public
Coordinates
37.830, -100.450

The hail destroyed 80 percent of the wheat.

Thunderstorm Wind, Hodgeman

When
May 23, 9:24 PM CST
Where
Hodgeman County, 13.61 mi W of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -100.150

Hail, Hodgeman

When
May 23, 9:35 PM CST
Where
Hodgeman County, 7.62 mi W of Jetmore
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.080, -100.040

Thunderstorm Wind, Hodgeman

When
May 23, 10:05 PM CST
Where
Hodgeman County, 1.49 mi SSE of Gray
Measured
70 kt (81 mph) estimated gust
Property damage
$55,000
Reported by
Trained Spotter
Coordinates
38.150, -99.640

Center irrigation pivot sprinkler blown over.

Thunderstorm Wind, Clark

When
May 23, 11:30 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.190, -99.770

Tree damage in Ashland.

Thunderstorm Wind, Kiowa

When
May 24, 12:35 AM CST
Where
Kiowa County, 1.76 mi NW of Haviland Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.620, -99.140

Four to six inch diameter tree limbs broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37614, 37616, 37618, 37619, 37620, 37622, 37623, 37624, 37626, 37627, 37628, 37629, 37631, 37632, 37667, 37668, 37634, 37635, 37681, 37636, 37638, 37673, 37640, 37642, 37643, 37645, 37646, 37647, 37674, 37649, 37651, 37653, 37675, 37682, 37655, 37613, 37656, 37658, 37609, 37659, and more.